Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (24)

Displaying 1 - 20 of 24 WebM&M Case Studies
Tanya Rinderknecht, MD and Garth Utter MD, MSc| April 29, 2020
A 52-year old women presented to the emergency department with a necrotizing soft tissue infection (necrotizing fasciitis) after undergoing cosmetic abdominoplasty (‘tummy tuck’) elsewhere. A lack of communication and disputes between the Emergency Medicine, Emergency General Surgery and Plastic Surgery teams about what service was responsible for the patient’s care led to delays in treatment. These delays allowed the infection to progress, ultimately requiring excision of a large area of skin and soft tissue.
Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Stephanie Rogers, MD, and Derek Ward, MD| April 1, 2019
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath. He was found to have a pulmonary embolism; anticoagulation was initiated. The patient's rehabilitation was delayed, his recovery was prolonged, and he never returned to his baseline functional status.
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Mark W. Scerbo, PhD, and Alfred Z. Abuhamad, MD| January 1, 2015
A woman who had an uncomplicated pregnancy and normal labor with no apparent signs of distress delivered a cyanotic, flaccid infant requiring extensive resuscitation. Although fetal heart rate tracings had shown signs of moderate-to-severe fetal distress for 90 minutes prior to delivery, clinicians did not notice the abnormalities on the remote centralized monitor, which displayed 16 windows, each for a different patient.
Marta L. Render, MD| May 1, 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Jill R. Scott-Cawiezell, RN, PhD| July 1, 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Pascale Carayon, PhD| May 1, 2007
On the day of a patient's scheduled electroconvulsive therapy, the clinic anesthesiologist called in sick. Unprepared for such an absence, the staff asked the very busy OR anesthesiologist to fill in on the case. Because the wrong drug was administered, the patient did not wake up as quickly as expected.
Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD| July 1, 2006
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Christopher Beach, MD| February 1, 2006
A woman comes to the ED with mental status changes. Although numerous tests are run and she is admitted, a critical test result fails to reach the medicine team in time to save the patient's life.
Dennis S. O'Leary, MD; William E. Jacott, MD| December 1, 2004
Despite a "time out" and having his leg marked by the surgeon, a patient comes perilously close to having surgery on the wrong leg.
Ann Williamson, PhD, RN| May 1, 2004
An antenatal room left in disarray causes a charge nurse to search for the missing patient. Investigation reveals that a resident had performed an ultrasound on a nurse friend rather than a true "patient."
Jeremy P. Feldman, MD; Michael K. Gould, MD, MS | March 1, 2004
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.
Kaveh G. Shojania, MD| March 1, 2004
A man discharged from the ED is found unresponsive at home the next morning. Autopsy reveals a diagnosis not even considered.
Darren R. Linkin, MD; Ebbing Lautenbach, MD, MPH, MSCE| February 1, 2004
Infection Control notices an uptick in post-operative wound infections for patients from one OR team. Environmental rounds reveal "sloppy" practices.